Drug reactions: drug-induced urticaria mechanism: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: drug-induced urticaria mechanism

Sample item

Minutes after an intramuscular penicillin injection a patient develops itchy wheals and lip swelling. What type of hypersensitivity is this?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Type I, IgE-mediated

Urticaria and angioedema occurring within minutes to an hour of penicillin are IgE-mediated type I reactions with mast cell degranulation. NSAIDs can cause similar wheals through non-IgE mechanisms. Adrenaline is given if airway or circulation is involved.

Option by option

  • A. Type IV, delayed T-cell

    Type IV gives eczema or morbilliform rash after days.

  • B. Type II, antibody-mediated cytotoxicity

    Type II reactions cause haemolysis or cytopenias.

  • C. Type I, IgE-mediated (correct)

    Correct. Immediate wheals after penicillin reflect IgE-mediated release.

  • D. Type III, immune complex

    Type III gives serum sickness days later.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is C, Type I, IgE-mediated. Urticaria and angioedema occurring within minutes to an hour of penicillin are IgE-mediated type I reactions with mast cell degranulation.

Why is "Type IV, delayed T-cell" not the answer?

Type IV gives eczema or morbilliform rash after days.

Why is "Type II, antibody-mediated cytotoxicity" not the answer?

Type II reactions cause haemolysis or cytopenias.

Why is "Type III, immune complex" not the answer?

Type III gives serum sickness days later.

What concept does this question test?

It tests Drug reactions: drug-induced urticaria mechanism in Dermatology. NSAIDs can cause similar wheals through non-IgE mechanisms. Adrenaline is given if airway or circulation is involved.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: drug-induced urticaria mechanism?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.